What a weird month …
My doctor wants me to stop taking Ativan. I’ve been taking 2mg every night since the breast cancer diagnosis to help me sleep. It’s been VERY helpful. It completely turns off my manic “am I going to die” hamster wheel in my brain and gives me a full 7 hours of sleep.
I don’t think I would have been able to get through all this cancer treatment without having a good nights sleep every night. I’ve never slept so well in my life. I’m not a great sleeper and Ativan has made me realize how poorly I was sleeping pre-cancer.
Now that I’m “post-treatment” my doctor wants me to stop taking Ativan. It’s not for long-term use. My doc gave me sleeping pills and said “stop taking your Ativan and use these instead.”
I took a sleeping pill that night and woke up at 3am having a FULL BLOWN panic attack. I woke up and my entire body was shaking. Gerry thought we were having an earthquake but it was my body quivering so hard that it was shaking the bed. My heart was pounding. I was sweating and terrified. I reached over for Fergus and was convinced he was dead. I reached over for Gerry and couldn’t feel him in the bed. I sat up and started sobbing.
Gerry woke up and turned on the light and through sobs I told him what was happening. He shoved an Ativan in my mouth and 3 minutes later I was back to sleep.
In the morning Gerry got up and googled Ativan withdrawal. Guess what?? You’re not supposed to stop taking Ativan cold turkey. You need to slowly wean yourself off… fucking doctors.
I talked to a friend of mine who had to wean herself off of Oxy and she told me to go talk to my pharmacist for help. So I called my pharmacy and made an appointment to talk about the Ativan. She confirmed to me what we had learned on Google about Ativan withdrawl. You can’t just stop cold turkey. Ugh. fucking doctors.
She made a “schedule” for me to slowly taper off. It’s a month long program … and she said that I might find it too quick but that we could work with how I’m feeling.
It’s been rough but I’m determined to get off Ativan. I’ve been slowly tapering and I’ve gone from 2mg a night and now I am on .5mg but I feel like this last bit is going to be the most difficult. I’m super raw right now. Not getting enough sleep makes me feel awful. Like I can’t cope.
But I’ve had a nice distraction at the same time … my friend Mason (who works at Tattoo Zoo) went away for 3 weeks and asked if I could take care of his 4lb chihuahua Dwight. I was like “HELLS YES” and I ran over to his house to grab the dog. Dwight is a delight.
I’ve been been a little obsessed with Dwight and my instagram feed reflects my obsession. Ha ha. Nothing like a little tiny dog to keep your mind busy while you detox from Ativan.
Fergus has been pretty nonplussed about Dwight. He is such a chilled out and confidant dog. He is not worried about Dwight. He knows that the more animals I have around me … the happier I am.
I gave Dwight back to Mason today. It was so nice to see them reunited but I am truthfully a little sad. That little guy wormed into my heart with his perfect amount of neediness and his love of snuggling. Love that little guy.
In other news I’ve been focusing on doing things that help rejuvenate my body/mind/spirit. Gerry and I have been doing yoga 3x a week at the Y. Almost all the pain from the tamoxifen is out of my system and I’ve been taking Dwight and Fergus to the beach almost every day. Little by little. Day by day I am starting to feel more and more like myself again.
I’ve been talking to a councilor at the Cancer Center about my anxiety. We are working on a plan to help combat my hamster wheel brain (I love a plan).
I am really focusing on self-care. I don’t get involved in anything that drains my energy. I’ve been meditating. I’ve been chanting. I listen to guided meditations before bed. I take melatonin. I do yoga. I walk. I journal. I go to therapy. I talk to my loved ones about how I’m feeling … and yet my brain spins out of control at night.
I’d love to hear what you guys do to help with an uncontrollable hamster-wheel brain? Any tips or tricks?